Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 126, NWS JSJ

September 26, 2005

NWS JSJ issued this flash flood warning at Sep 26, 2005, 12:36 PM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2005, 12:36 PM CDT (17:36 UTC)
Expired
Sep 27, 2005, 6:00 AM CDT
In force
17 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 261745 CCA
FFWSJU
PRC127-261900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
136 PM AST MON SEP 26 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITY
  IN PUERTO RICO
     SAN JUAN

* UNTIL 300 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...RIO PIEDRAS IN SAN JUAN

* AT 123 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER   
LEVELS AT RIO PIEDRAS WAS APPROACHING FLOOD STAGE AND WAS STILL 
INCREASING AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE 
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN JUAN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1848 6605 1839 6603 1839 6608 1848 6607

$$

ET-

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:29 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 26, 10:29 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1129 AM AST MON SEP 26 2005

.DISCUSSION...
IN GENERAL NOT MANY CHANGES REQUIRED IN FORECAST PACKAGE. HAVE
MADE A FEW ADJUSTMENTS TO MARINE SYNOPSIS. LARGE NORTHERLY SWELLS
WILL ARRIVE TOMORROW ARE THE RESULT OF REMNANTS OF HURRICANE
PHILIPE APPROXIMALLY 32N 54W.

07

&&

.PREV DISCUSSION...
SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE STRETCHES FROM ABOUT 200
MILES NORTH OF PUERTO RICO TO THE COASTAL WATERS OF GEORGIA AND
SOUTH CAROLINA. A STRONG LOW PRESSURE IS LOCATED OVER CENTRAL CUBA
AND NEAR 15 NORTH 50 WEST. WINDS AROUND THE LATTER LOW APPROACH 50
TO 60 KNOTS ON THE EAST AND WEST FLANKS. THIS LOW PRESSURE WILL
DIVIDE INTO CELLS WHICH WILL ROTATE AROUND EACH OTHER WHILE MOVING
WEST AND FINALLY CROSS PUERTO RICO AS A TROUGH ON FRIDAY. LOW
PRESSURE WILL THEN MOVE SOUTH AND BE REPLACED BY HIGH PRESSURE FROM
THE NORTHWEST.

AT MID LEVELS...A RIDGE OF HIGH PRESSURE STRETCHES FROM THE COAST OF
SOUTH CAROLINA TO THE LEEWARD ISLANDS. STRONG LOW PRESSURE HOVERS
JUST NORTHEAST OF 30 NORTH 60 WEST. A TROUGH OF LOW PRESSURE NEAR 15
NORTH 51 WEST WILL MOVE ACROSS PUERTO RICO THURSDAY NIGHT AND
FRIDAY...FOLLOWED BY HIGH PRESSURE THAT BUILDS IN FROM THE NORTHEAST.

AT LOWER LEVELS...LOW PRESSURE NEAR 32 NORTH 55 WEST WILL MOVE
NORTHEAST AFTER TUESDAY. HIGH PRESSURE WILL BUILD IN BETWEEN 20 AND
30 NORTH NORTH OF PUERTO RICO THROUGH THURSDAY...BUT THE EAST-WEST
RIDGE WILL SHIFT NORTH FRIDAY ALLOWING A TROPICAL WAVE CURRENTLY
NEAR 39 WEST TO MOVE OVER PUERTO RICO ON FRIDAY.

DISCUSSION...MOISTURE REMAINED FAIRLY ABUNDANT IN THE 00Z SOUNDING
WITH PRECIPITABLE WATER COMING IN JUST BELOW 2 INCHES AT 1.96. WINDS
FOR THE FIRST TIME IN QUITE A WHILE WERE EASTERLY...AT THE MOMENT...
UP THROUGH 33 THOUSAND FEET. THE TROPICAL WAVE NEAR 39 WEST APPEARS
TO HAVE WAITED FOR THE LOW PRESSURE TO CATCH UP AND THEY WILL MOVE
EASTWARD NOW WITH THE LOW AT THE HEAD AT ABOUT 10-15 KNOTS. UNTIL
WEDNESDAY WINDS ARE EXPECTED TO REMAIN GENERALLY EAST SOUTHEAST...
BUT WITH THE APPROACH OF THE WAVE...LOCAL WINDS ARE SUPPOSED TO
SWITCH ABRUPTLY TO THE NORTHEAST UNTIL THURSDAY NIGHT. WHEN THEY DO
WE WILL LOOK FOR SLIGHTLY COOLER TEMPERATURES ON THE NORTH COAST.
UNTIL THAT TIME IT LOOKS LIKE THERE IS ENOUGH MOISTURE FROM THE
CONVERGENCE ZONE OF THE LOW PRESSURE TO THE NORTH AND ALSO IN
ANOTHER BAND JUST NORTH OF PUERTO RICO TO KEEP THUNDERSTORM ACTIVITY
IN THE INTERIOR EACH DAY. MODELS HOLD 85 PLUS PERCENT RELATIVE
HUMIDITY AT 850 MB OVER THE LEEWARD ISLANDS FROM TUESDAY UNTIL
THURSDAY NIGHT WHEN THE MODEL MOVES IT IN AND ACROSS PUERTO RICO AND
THE U.S. VIRGIN ISLANDS. THE MOISTURE IS FOLLOWED BY A RELATIVELY
DRY ATMOSPHERE ON SUNDAY. SOME CONFIDENCE IS BEING GARNERED BY THE
MODELS INSISTENCE ON THE WAVE AND THE MOISTURE ACCOMPANYING IT
THURSDAY NIGHT THROUGH SATURDAY...AND WOULD EXPECT THE BEST ACTIVITY
DURING THIS PERIOD. ACTIVITY RETURNS TO NORMAL AFTER THEN...WHICH
MEANS CONTINUED AFTERNOON THUNDERSTORMS IN THE INTERIOR EACH DAY.

THE ONLY REAL UNCERTAINTY AT THE MOMENT IS WHETHER THE LOW PRESSURE
AT THE HEAD OF THE WAVE WILL DEVELOP INTO A TROPICAL CYCLONE
SOMETIME DURING ITS APPROACH TO THE ISLANDS HERE. MODELS HAVE HINTED
AT THIS IN PREVIOUS RUNS BUT HAVE DROPPED BACK ON THIS ONE...THE
NEXT RUN MAY FLOP THE OTHER WAY. AT THE MOMENT THERE APPEARS TO BE
TOO MUCH UPPER LEVEL SHEAR FOR THE LOW TO DEVELOP. WINDS AROUND THE
FLANKS OF THE UPPER LEVEL LOW AHEAD OF THE WAVE ARE IN EXCESS OF 50
KNOTS...BUT MAXIMUM WINDS AT 250 MB IN THE VICINITY OF THE WAVE DROP
OFF SHARPLY BEGINNING WEDNESDAY SO THE POTENTIAL FOR DEVELOPMENT
SHOULD BE BETTER. IF IT DOES NOT DEVELOP IT WOULD ALLOW A LITTLE
BETTER CONVECTIVE ACTIVITY IN OUR AREA.

MARINE...SEAS REMAIN RELATIVELY TRANQUIL IN THE ATLANTIC AT 3 TO 4
FEET UNTIL TOMORROW. THEN SWELL FROM A DISTANT LOW PACKING STORM
FORCE WINDS WILL BEGIN ARRIVING FROM THE NORTH NORTHEAST. WAVE WATCH
III IS FORECASTING SEAS TO 6 FEET WITH PERIODS OF UP TO 11 SECONDS
BEGINNING IN THE AFTERNOON TUESDAY.SOME SEAS MAY ALSO COME IN FROM
THE EAST WITH INCREASING WINDS...SO 5 TO 6 FEET SHOULD BE POSSIBLE
IN ATLANTIC WATERS. CARIBBEAN WATERS ON THE OTHER HAND WILL ROUGHEN
UNSTEADILY THROUGH THE END OF THE MONTH AND SEAS WILL ATTAIN 4 TO 5
FEET BY THEN.

AVIATION...SOME ASH AND/OR STEAM WAS VISIBLE MOVING WEST NORTHWEST
AWAY FROM MONTSERRAT IN THE VISIBLE IMAGERY YESTERDAY. THIS WILL
MOVE OVER THE VIRGIN ISLANDS IN A VERY DIFFUSE PLUME...THAT MAY ONLY
BE DETECTABLE IN A SLIGHT HAZINESS IN THE AREA. AT THIS TIME
TRAJECTORIES FORECAST SHOULD NOT TAKE THE PLUME OVER PUERTO RICO.
NEVERTHELESS PILOTS WILL FIND CONSIDERABLE THUNDERSTORM ACTIVITY
GROWING ACROSS PUERTO RICO DURING THE AFTERNOON WHICH WILL LIKELY
REQUIRE SOME CIRCUMNAVIGATION.

HYDROLOGY...MOISTURE WILL BE SUFFICIENT TODAY FOR ANOTHER ROUND OF
URBAN AND SMALL STREAM FLOODING ON THE ISLAND OF PUERTO RICO...SOME
RISING RIVERS MAY BE A PROBLEM AS WELL DEPENDING ON EXACTLY HOW THE
CONVECTION FORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  89  78 /  40  40  40  60
STT  88  79  88  79 /  30  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

07
Hazardous weather outlook, Sep 26, 5:30 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST MON SEP 26 2005

PRZ001>013-AMZ710>750-271030-
630 AM AST MON SEP 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT
A TROPICAL WAVE HAS MOVED ACROSS THE CARIBBEAN WATERS SOUTH OF
OUR LOCAL REGION AND NOW IS LOCATED SOUTH OF THE HISPANIOLA.
LINGERING MOISTURE ASSOCIATED TO THIS WAVE WILL COMBINE WILL DIURNAL
AND LOCAL TERRAIN EFFECTS TO PRODUCE ISOLATED AREAS OF THUNDERSTORMS
WITH HEAVY RAINFALL...MAINLY ACROSS THE INTERIOR AND NORTHWEST
SECTIONS OF PUERTO RICO. AS A RESULT SOME MINOR LOCALIZED FLOODING
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

OTHER THAN DIURNALLY INDUCED AFTERNOON SHOWERS AND THUNDERSTORMS
IN ISOLATED AREAS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-271030-
630 AM AST MON SEP 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE
U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL WAVE HAS MOVED ACROSS THE CARIBBEAN WATERS SOUTH OF OUR
LOCAL REGION AND NOW IS LOCATED SOUTH OF THE HISPANIOLA. LINGERING
MOISTURE ASSOCIATED TO THIS WAVE WILL COMBINE WILL DIURNAL AND LOCAL
TERRAIN EFFECTS TO PRODUCE ISOLATED AREAS OF THUNDERSTORMS WITH
HEAVY RAINFALL...MAINLY ACROSS PARTS OF THE ISLANDS. HOWEVER...NO
SIGNIFICANT FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

OTHER THAN DIURNALLY INDUCED AFTERNOON SHOWERS AND THUNDERSTORMS IN
ISOLATED AREAS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 1:51 PM CDTFlash Flood WarningJSJ18 hr
Sep 26, 4:18 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.